Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 159, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 3, 2017, 5:49 PM CDT for Bond County, Clinton County, Madison County, Illinois. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 5:49 PM CDT (22:49 UTC)
- Expired
- Aug 3, 2017, 6:09 PM CDT
- In force
- 20 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bond County, IL, Clinton County, IL, Madison County, IL
The radar
The St Louis radar (KLSX), 96 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
842
WUUS53 KLSX 032249
SVRLSX
ILC005-027-119-032330-
/O.NEW.KLSX.SV.W.0159.170803T2249Z-170803T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
549 PM CDT THU AUG 3 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northern Clinton County in south central Illinois...
Bond County in south central Illinois...
Southeastern Madison County in southwestern Illinois...
* Until 630 PM CDT.
* At 548 PM CDT, a severe thunderstorm was located west of
Pocahontas, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Highland, Greenville, St. Rose, St. Jacob, Marine, Pocahontas,
Alhambra, Mulberry Grove, Tamalco, Beaver Creek, Woburn, Jamestown,
Pleasant Mound, Pierron, Keyesport, Grantfork, Smithboro, Old
Ripley, Dudleyville and Stolletown.
This includes Interstate 70 in Illinois between exits 24 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3865 8971 3866 8978 3888 8977 3900 8926
3865 8926
TIME...MOT...LOC 2248Z 249DEG 30KT 3881 8960
HAIL...1.00IN
WIND...60MPH
$$
Glass2 follow-up statements
014
WWUS53 KLSX 032303
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
603 PM CDT THU AUG 3 2017
ILC027-032313-
/O.CAN.KLSX.SV.W.0159.000000T0000Z-170803T2330Z/
Clinton IL-
603 PM CDT THU AUG 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLINTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3874 8963 3891 8964 3900 8926 3874 8926
TIME...MOT...LOC 2303Z 239DEG 21KT 3887 8957
$$
ILC005-119-032330-
/O.CON.KLSX.SV.W.0159.000000T0000Z-170803T2330Z/
Bond IL-Madison IL-
603 PM CDT THU AUG 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR BOND COUNTY IN SOUTH CENTRAL ILLINOIS AND EAST CENTRAL MADISON
COUNTIES IN SOUTHWESTERN ILLINOIS...
At 603 PM CDT, a severe thunderstorm was located near Pocahontas,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Greenville, Pocahontas, Mulberry Grove, Tamalco, Beaver Creek,
Woburn, Pleasant Mound, Pierron, Keyesport, Smithboro, Old Ripley and
Dudleyville.
This includes Interstate 70 in Illinois between exits 30 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3874 8963 3891 8964 3900 8926 3874 8926
TIME...MOT...LOC 2303Z 239DEG 21KT 3887 8957
HAIL...1.00IN
WIND...60MPH
$$
Glass987
WWUS53 KLSX 032309
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
609 PM CDT THU AUG 3 2017
ILC005-119-032319-
/O.CAN.KLSX.SV.W.0159.000000T0000Z-170803T2330Z/
Bond IL-Madison IL-
609 PM CDT THU AUG 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR BOND COUNTY IN SOUTH CENTRAL
ILLINOIS AND EAST CENTRAL MADISON COUNTIES IN SOUTHWESTERN ILLINOIS
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.
LAT...LON 3874 8963 3891 8964 3900 8926 3874 8926
TIME...MOT...LOC 2308Z 249DEG 30KT 3889 8951
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:54 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 3, 2:54 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 254 PM CDT Thu Aug 3 2017 .SHORT TERM... (Through Late Friday Afternoon) Issued at 253 PM CDT Thu Aug 3 2017 The synoptic pattern early this afternoon features a digging PV anomaly sliding through the Upper Midwest. This feature will help carve out an eastern CONUS trough, bringing a shot of seasonably cool air to the region tonight into Friday. Before the cooler air arrives, we must first deal with convection. Seems that convection has favored two areas. First, is the synoptic cold front located across central into northeast MO. Second, is an old outflow boundary from overnight convection that has developed renewed convection over southeast MO/southwest IL. The latest SPC mesoanalysis data depicts MLCAPEs of 1000-2000 J/kg, but deep layer shear of only 15-25 knots (highest values over northeast MO/western IL near the mid-level forcing). Therefore, an organized severe threat appears unlikely. That being said, low-level lapse rates are fairly steep and enough dry air exists in the mid-levels to aid in downdraft accelerations. Therefore, expect pulse/multicell clusters to persist along the cold front this afternoon into this evening as it slides southeast through the area. Can't rule out an isolated damaging downburst or two (or perhaps an isolated instance of near severe hail), but think most of the convection will remain sub- severe given the fairly weak tropospheric flow. The passing cold front tonight should usher in a seasonably cool airmass to the Midwest. Lows will dip into the mid/upper 50s across central/northeast MO, with low 60s elsewhere. Steady northwest flow both aloft and at the surface will contribute to temperatures well below normal for this time of year, with highs only in the mid to upper 70s. Some of the raw guidance even suggests temps lower than this, but given how dry much of the area is and the expected sunshine, have gone slightly above the guidance consensus. KD .LONG TERM... (Friday Night through Next Thursday) Issued at 253 PM CDT Thu Aug 3 2017 Unseasonably cool conditions can be expected Friday night with a clear sky, light surface wind, and surface dew points only in the lower to middle 50s leading to good radiational cooling. Lows Friday night should be about 10 degrees below normal. Showers and storms may move into northeast and central MO already by Saturday afternoon due to low-mid level warm air advection ahead of an approaching shortwave. It appears that the NAM model may be a little too quick bringing convection into our area on Saturday. A better chance for convection should occur Saturday night into Sunday with the possibility of an MCS moving through parts of the area. A south-southwest low level jet will bring strong low level moisture convergence and theta-e advection, particularly to central MO by late Saturday night. The GFS model may be a little light and too far west with its QPF Saturday night. The chance for rain will continue on Sunday as a weak surface low moves eastward through central MO with a trailing cold front moving slowly southeastward through the area. Will include likely pops for parts of our area Saturday night and Sunday. Much of the convection may shift southeast of the forecast area by Sunday night as the surface low and trailing cold front shift east-southeast of our region. Can not rule out some lingering showers on Monday until the main upper level trough shifts east of the region. A relatively large and strong surface ridge for August will build southeastward into our area from the northern Plains Monday night and keep our temperatures on the cool side. It appears to be a fairly tranquil and dry period of weather through at least Wednesday night. GKS && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1243 PM CDT Thu Aug 3 2017 A cold front has pushed into portions of north-central and southwest MO. This front will continue to push southeast through all sites this afternoon into this evening. While there could be a few thunderstorms developing near COU/UIN over the couple hours, think the better coverage will be near SUS/CPS/STL late this afternoon into this evening. Have used TEMPO groups to time the best chance for TSRA. Any thunderstorm will be capable of bringing IFR vsbys and gusty/variable winds. The front will move through all sites tonight, bringing WNW winds along with clearing skies by Friday morning. Friday will be VFR as WNW winds continue along with gusts of 15-20 knots. SPECIFICS FOR KSTL: A cold front continues to drop southeast towards STL. This front will bring scattered showers/storms to the STL area this afternoon into this evening. Any thunderstorms will be capable of heavy rain bringing MVFR/IFR vsbys, along with gusty/variable winds. The front will move through tonight, bringing an end to the thunderstorm chances along with a shift to WNW winds. These WNW winds will continue into Friday with gusts of 15-20 knots at times with clearing skies. KD && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 64 79 61 82 / 60 5 0 20 Quincy 56 76 56 78 / 20 0 0 20 Columbia 58 76 57 77 / 20 0 0 40 Jefferson City 60 77 57 78 / 20 5 0 40 Salem 61 76 56 81 / 50 10 0 5 Farmington 61 78 54 82 / 50 10 0 10 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 3, 3:30 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 330 PM CDT Thu Aug 3 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-041145- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 330 PM CDT Thu Aug 3 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight A few strong to severe storms will be possible this evening as a cold front moves across the area. The primary severe weather threat will be isolated large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. GKS
In the hours before
Special weather statement, Aug 3, 3:04 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service St Louis MO
304 PM CDT THU AUG 3 2017
MOZ050>052-060-032045-
Montgomery MO-Lincoln MO-Warren MO-Callaway MO-
304 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN...NORTHERN
MONTGOMERY...NORTHEASTERN CALLAWAY AND NORTH CENTRAL WARREN COUNTIES
UNTIL 345 PM CDT...
At 304 PM CDT, Doppler radar was tracking a strong thunderstorm over
Montgomery City, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Montgomery City, Wellsville, New Florence, Hawk Point, Bellflower,
Shamrock, Buell, Middletown, Truxton, Cave and Olney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3906 9168 3906 9163 3913 9163 3912 9105
3889 9108 3894 9171
TIME...MOT...LOC 2004Z 270DEG 29KT 3901 9153
KDSpecial weather statement, Aug 3, 5:46 PM CDT, 3 minutes before
Special Weather Statement National Weather Service St Louis MO 546 PM CDT THU AUG 3 2017 ILZ064-069-100-032330- Bond IL-Madison IL-Clinton IL- 546 PM CDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLINTON...BOND COUNTIES IN SOUTH CENTRAL ILLINOIS AND SOUTHEASTERN MADISON COUNTIES IN SOUTHWESTERN ILLINOIS UNTIL 630 PM CDT... At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near Pocahontas, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Highland, Greenville, St. Rose, St. Jacob, Marine, Pocahontas, Mulberry Grove, Tamalco, Beaver Creek, Woburn, Jamestown, Pleasant Mound, Pierron, Keyesport, Grantfork, Smithboro, Old Ripley, Dudleyville and Stolletown. This includes Interstate 70 in Illinois between exits 24 and 52. LAT...LON 3866 8976 3884 8982 3901 8926 3865 8926 TIME...MOT...LOC 2245Z 249DEG 31KT 3880 8960 Glass
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:24 AM CDT | Areal Flood Advisory | LSX | Adams | 4 hr |
| Aug 3, 5:46 PM CDT | Special Weather Statement | LSX | Bond | 44 min |
| Aug 3, 6:39 PM CDT | Special Weather Statement | LSX | Fayette | 51 min |
| Aug 3, 6:45 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 17 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.